Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Memphis, TN

August 6, 2003Lee County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 6, 2003, 8:36 AM CDT for Lee County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 8:36 AM CDT (13:36 UTC)
Expired
Aug 6, 2003, 10:30 AM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 061337
FFWMEM
MSC081-061530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
836 AM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1030 AM CDT.

* AT 832 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN HAS FALLEN
  IN THE TUPLEO AREA. SEVERAL REPORTS OF FLOODED STREETS HAVE ALREADY
  BEEN RECIEVED. MORE HEAVY RAIN IS EXPECTED IN LEE COUNTY OVER THE NEXT
  COUPLE OF HOURS.

* CITIES AFFECTED THROUGH 1030 AM CDT INCLUDE...
  VERONA...TUPELO...SALTILLO...PRATTS FRIENDSHIP...PLANTERSVILLE...
  GUNTOWN...BLAIR

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3446 8855 3411 8854 3412 8883 3449 8883

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:25 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 2:25 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
225 AM CDT WED AUG 6 2003

THE AMPLIFIED UPPER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS
WITH A TROF IN THE EAST AND A RIDGE OVER THE ROCKYS AND CENTRAL
PLAINS. AT THE SURFACE A WEAK COLD FRONT EXTENDING FROM SOUTHERN
ILLINOIS ACROSS SOUTHEAST MISSOURI AND NORTHWEST ARKANSAS TO NORTH
TEXAS WILL MOVE SOUTHEASTWARD ACROSS THE MID SOUTH TODAY AND CONTINUE
TOWARD THE GULF COAST TONIGHT AND THURSDAY. THE RESULT WILL BE
CONTINUED WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS TODAY
THROUGH THURSDAY. HIGH PRESSURE WILL SPREAD DRIER AIR INTO THE REGION
THURSDAY NIGHT THROUGH THE WEEKEND.

.MEG...NONE.
Hazardous weather outlook, Aug 6, 7:43 AM CDT, 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST PARTS OF
THE MID SOUTH. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE OVER EAST CENTRAL ARKANSAS...
NORTHWEST AND NORTH CENTRAL MISSISSIPPI...AND THE SOUTHWEST CONER OF
WEST TENNESSEE. HEAVY THUNDERSTORM RAINS OF 2 INCHES OR MORE MAY
CAUSE FLOODING IN NORTHEAST MISSISSIPPI THIS MORNING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 6, 6:16 AM CDT, 2 hours 20 minutes before
MSZ002>006-009-014-TNZ049-050-052>054-088>092-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 AM CDT WED AUG 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN...BENTON...
CHESTER...FAYETTE...HARDEMAN...HARDIN...HAYWOOD...HENDERSON...
MADISON...MARSHALL...MCNAIRY...PRENTISS...SHELBY...TIPPAH...TIPTON...
TISHOMINGO AND UNION COUNTIES.

AT 614 AM AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES
NORTHWEST OF JACKSON TO 4 MILES SOUTH OF KEOWNVILLE AND EXTENDING
WESTWARD TO NEAR MILLINGTON...HOLLY SPRINGS AND NEW ALBANY. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH.

EXPECT GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND HEAVY RAINS. RAINFALL AMOUNTS OF OVER TWO INCHES IN AN
HOUR OR LESS COULD CAUSE FLOODING OF ROADS AND LOW SPOTS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER FLOOD
WARNINGS MAY BE NEEDED FOR AREAS THAT RECEIVE HEAVY RAINS IN
ADDITION TO EARLIER HEAVY RAINFALL.

PEOPLE IN ALCORN...BENTON...CHESTER...FAYETTE...HARDEMAN...HARDIN...
HAYWOOD...HENDERSON...MADISON...MARSHALL...MCNAIRY...PRENTISS...
SHELBY...TIPPAH...TIPTON...TISHOMINGO AND UNION COUNTIES...INCLUDING
THE CITIES OF BOLIVAR...BOONEVILLE...BROWNSVILLE...CORINTH...
COVINGTON...HENDERSON...HOLLY SPRINGS...IUKA...JACKSON...LEXINGTON...
NEW ALBANY...RIPLEY AND SELMER...SHOULD MONITOR THESE STORMS CLOSELY.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:45 AM CDTFlash Flood WarningMEGAlcorn2 hr
Aug 6, 6:58 AM CDTSevere Thunderstorm WarningMEGPrentiss, Tippah32 min
Aug 6, 7:34 AM CDTSevere Thunderstorm WarningMEGUnion26 min
Aug 6, 8:12 AM CDTFlash Flood WarningMEGUnion2 hr
Aug 6, 5:08 PM CDTSevere Thunderstorm WarningMEGTate37 min
Aug 6, 6:26 PM CDTSevere Thunderstorm WarningMEGPrentiss34 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.